Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Goodland, KS

June 30, 20164 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 30, 2016, 8:06 PM MDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 8:06 PM MDT (02:06 UTC)
Expired
Jun 30, 2016, 8:45 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KGLD 010206
SVRGLD
KSC071-109-199-203-010245-
/O.NEW.KGLD.SV.W.0253.160701T0206Z-160701T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 845 PM MDT/945 PM CDT/

* AT 806 PM MDT/906 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 7
  MILES NORTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN WALLACE...NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN
  AND NORTHWESTERN WICHITA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3839 10160 3866 10197 3883 10183 3883 10128
TIME...MOT...LOC 0206Z 213DEG 18KT 3858 10172 

HAIL...0.88IN
WIND...70MPH
 
$$

024
2 follow-up statements
648 
WWUS53 KGLD 010226
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT THU JUN 30 2016

KSC071-109-199-203-010245-
/O.CON.KGLD.SV.W.0253.000000T0000Z-160701T0245Z/
WALLACE KS-GREELEY KS-LOGAN KS-WICHITA KS-
826 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MDT/945 PM CDT/ FOR SOUTHEASTERN WALLACE...NORTHEASTERN GREELEY...
SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES...

AT 825 PM MDT/925 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES SOUTHEAST OF WESKAN TO 11 MILES NORTHWEST
OF LEOTI...MOVING NORTHEAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WALLACE...NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND
NORTHWESTERN WICHITA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3839 10160 3866 10197 3883 10183 3883 10128
TIME...MOT...LOC 0225Z 237DEG 19KT 3877 10185 3858 10153 

HAIL...0.88IN
WIND...70MPH
 
$$

024
323 
WWUS53 KGLD 010243 RRA
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT THU JUN 30 2016

KSC071-109-199-203-010253-
/O.EXP.KGLD.SV.W.0253.000000T0000Z-160701T0245Z/
WALLACE KS-GREELEY KS-LOGAN KS-WICHITA KS-
843 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE...
NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA
COUNTIES WILL EXPIRE AT 845 PM MDT/945 PM CDT/...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3839 10160 3866 10197 3883 10183 3883 10128
TIME...MOT...LOC 0242Z 213DEG 18KT 3877 10185 3858 10153 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:37 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 5:37 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu Jun 30 2016

As of 2 PM CDT, 1 PM MDT, skies across the Tri-State Region were
partly to mostly cloudy. Temperatures are in the low to mid 80s.
A weak cold front, currently located from Yuma, Colorado to Russell
Springs, Kansas, is moving south-southwest. Winds south of the front
are light and variable. Winds behind the front are from the
northeast at 10-15 mph with a few gusts to 20 mph reported by local
mesonet sites. This cold front should continue it's slow movement to
the southwest through this afternoon. Aloft, a weak MCV (mesoscale
convective vortex) was moving across the Rockies and is now sliding
east over the High Plains.

For this afternoon through tonight, have grown more concerned about
the potential for flash flooding. The remnant MCV (mentioned above)
should move across the region tonight. In addition, moisture influx
from the southeast should begin ahead of this system's arrival (and
is already underway per latest SPC Mesoanalysis). Finally, recent
rainfall have moistened the soils, thus lowering flash flood
guidance produced by the river forecast centers. All in all, this
means there is a heightened threat for flash flooding tonight.

Thunderstorms are initiating along the Rockies as I type this
discussion. Further development/intensification is anticipated as
these storms move across the plains. Increasing frontogenesis across
eastern Colorado this evening should also lead to an uptick in the
thunderstorm intensity and precipitation rates. Overall, high
resolution guidance has been quite persistent in showing this
initial development forming into a large, slow moving thunderstorm
complex/line. Severe weather parameters are not too favorable today
so if any severe weather is to be expected, it should be similar to
yesterday (a few severe downbursts are possible).

Am not overly concerned with the severe weather threat this evening
due to weak winds aloft, lower amounts of instability and reduced
wind shear. However, the flooding threat remains with sufficient
instability, increasing moisture, thunderstorm organization, slow
storm movement, and wet soils. Therefore, had enough confidence to
issue a flash flood watch from 6 pm MDT this evening to 4 am MDT
tomorrow for portions of the forecast area.

Thunderstorms gradually exit the region early tomorrow morning as
the upper level disturbance slides east. Attention will then turn to
the next round of thunderstorms that develops along the Rockies.
This should be another repeat of the evening arrival so kept
relatively lower pops through the day tomorrow until more widespread
thunderstorms arrive tomorrow evening, outside of the short-term
forecast period. Cool and cloudy weather should be expected due to
precipitation chances, bountiful atmospheric moisture, and the recent
front passage.

.LONG TERM...(Friday night through Thursday)
Issued at 224 PM MDT Thu Jun 30 2016

Thunderstorm are likely across the region Friday night with
isolated severe storms possible. Westerly flow aloft continues to
bring short wave impulses ahead of a deepening upper short wave
trough east of the Rockies and across the High Plains. East
Southeast near surface return flow around the Plains high pressure
area converge moisture in the vicinity of a frontal boundary
stalled across the region.

The upper short wave trough deepening over the Rockies moves east
across the plains Saturday and Saturday night while the surface
low consolidating over northeast New Mexico finally moves through
the panhandle region of west Texas Saturday night. This will bring
another round of isolated to scattered thunderstorms to the
central high plains region. The focus of the stronger storms
should remain south of the forecast area in closer proximity to
the frontal boundary that is expected to be over the southern high
plains.

A few thunderstorm will linger into Sunday morning over central
Kansas with isolated storms possible over far eastern Colorado
by Sunday evening as a short wave ridge builds over the region.

Temperatures will steadily warm through the weekend and into the
beginning of next week with generally drier conditions and only a
few thunderstorms expected each afternoon and evening.  High
temperatures will warm from the 70s and lower 80s on Saturday back
into the 90s by Tuesday and Wednesday as west to northwest flow
aloft encourages the development of a lee trough that remains in
place over the western high plains, which will keep warm south to
southwest flow in place near at the surface.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 537 PM MDT Thu Jun 30 2016

Aviation concerns continue to focus on thunderstorm activity
(currently in eastern Colorado) expected to spread across KGLD
then KMCK tonight. Heavier rain and brief strong gusts are still
possibilities, however timing/coverage of these threats is
difficult to pin down at this point. Guidance is still showing
potential for reduced vis/cigs as a result of moist upslope flow
across the plains, and low level moisture pooling over over CWA by
Friday morning lingering through much of the day.

IFR conditions appear to be most likely at KGLD Friday morning,
with KMCK possibly on the northeast edge of best low level
moisture. I am not confident enough to include LIFR conditions as
lingering showers/thunderstorms may improve low level mixing and
keep vis/cigs within IFR criteria. Timing of improvement is also
in question as some guidance is showing IFR lingering through the
day, while other guidance is showing improvement to MVFR or VFR.
I leaned towards positive end of guidance as there doesn't seem to
be a reliable consensus favoring standard climate trends.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until 4 AM MDT /5 AM CDT/ Friday for KSZ001-
     013-014-027-028-041-042.

CO...Flash Flood Watch until 4 AM MDT Friday for COZ090>092.

NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Jun 30, 10:22 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 30 2016 /1122 AM CDT THU JUN 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS
THE HIGH PLAINS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AS THE PRIMARY THREAT. HEAVY RAINFALL IS ALSO FORECAST WITH
THESE STORMS. FLASH FLOODING WILL BE A CONCERN...PARTICULARLY FOR
LOCATIONS THAT RECENTLY OBSERVED HEAVY RAIN OR OBSERVE TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS
THE TRI-STATE REGION. THE PRIMARY CONCERN WILL BE FLASH FLOODING
AS A COUPLE ROUNDS OF HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 30, 6:58 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             7 S KANORADO            39.24N 102.02W
06/30/2016  E1.75 INCH       SHERMAN            KS   PUBLIC

            HAILED FOR ABOUT 10 MINUTES. A LOT OF HAIL. LARGEST SIZE
            WAS GOLF BALL.

&&

HILL
Local storm report, Jun 30, 7:19 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          13 NW BETHUNE           39.44N 102.60W
06/30/2016                   KIT CARSON         CO   PUBLIC

            INDIVIDUAL WAS AT COUNTY ROADS 40 AND HH LOOKING NORTH.
            REPORT RELAYED THROUGH LAW ENFORCEMENT.

&&

DR
Local storm report, Jun 30, 7:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HEAVY RAIN       12 S COPE               39.49N 102.82W
06/30/2016  E0.93 INCH       KIT CARSON         CO   COCORAHS

            0.93 INCHES WITHIN 15 MINUTES ENDING AT EVENT TIME.

&&

HILL
Special weather statement, Jun 30, 7:45 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT THU JUN 30 2016

KSZ041-010200-
GREELEY KS-
745 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL 800
PM MDT...

AT 745 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRIBUNE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

LAT...LON 3836 10187 3858 10192 3859 10162 3838 10157
TIME...MOT...LOC 0145Z 257DEG 25KT 3848 10170

024
Local storm report, Jun 30, 7:47 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY RAIN       4 S KANORADO            39.28N 102.03W
06/30/2016  M1.60 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT. PEA TO PENNY SIZE HAIL FOR AROUND 20
            MINUTES. ABOUT 1.60 INCHES OF RAIN SO FAR.

&&

HILL
Special weather statement, Jun 30, 8:01 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT THU JUN 30 2016

KSZ041-010215-
GREELEY KS-
801 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
815 PM MDT...

AT 801 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

LAT...LON 3869 10200 3870 10157 3839 10157 3836 10167
TIME...MOT...LOC 0201Z 213DEG 18KT 3855 10172

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:16 PM MDTSpecial Weather StatementGLDSherman29 min
Jun 30, 6:26 PM MDTSevere Thunderstorm WarningGLDSherman49 min
Jun 30, 7:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace47 min
Jun 30, 7:45 PM MDTSpecial Weather StatementGLDGreeley15 min
Jun 30, 7:56 PM MDTSevere Thunderstorm WarningGLDWallace49 min
Jun 30, 8:01 PM MDTSpecial Weather StatementGLDGreeley14 min
Jul 1, 4:00 AM MDTFlash Flood WatchGLDGreeley, Logan, Sherman, Wallace, Wichita20 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.